• guidelines;
  • TNF-α antagonist;
  • treatment;
  • tuberculosis


Tumour necrosis factor (TNF)-α inhibitors, long used in rheumatology and gastroenterology, have made a significant impact on the therapy of psoriasis and psoriatic arthritis. TNF-α is an important cytokine in normal physiological processes such as the immune response to granulomatous infection. Inhibition of this process by TNF-α inhibitors has been reported to increase the susceptibility of patients to granulomatous infections such as Mycobacterium tuberculosis. Despite the numerous reported cases in the literature and appropriate warnings on the labels for the three currently approved TNF-α inhibitors, current guidelines do not address case-specific issues across the full spectrum of tuberculosis. The probability of developing active tuberculosis has been reported to be as much as seven times higher when recommendations are not followed. We report three cases of tuberculosis induced by TNF-α inhibitors despite a rigorous screening policy in our tertiary care psoriasis centre, and suggest tuberculosis-specific guidelines for clinicians using these agents based on a review of the literature.